Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 7:32 PM CDT for 4 counties in Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 7:32 PM CDT (00:32 UTC)
- Expired
- May 16, 2017, 8:01 PM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:35 PM CDT | TSTM WND GST 58 | 3 W Phillips, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 16, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
356
WUUS53 KGID 170032
SVRGID
NEC079-081-093-121-170115-
/O.NEW.KGID.SV.W.0069.170517T0032Z-170517T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
732 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Hamilton County in south central Nebraska...
Merrick County in central Nebraska...
Southeastern Howard County in central Nebraska...
Northeastern Hall County in south central Nebraska...
* Until 815 PM CDT
* At 731 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Grand Island to near Phillips
to near Hampton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grand Island, Aurora, Central City, Palmer, Hampton, Clarks,
Chapman, Phillips, Marquette, Hordville, St. Libory and Archer.
This includes Interstate 80 between mile markers 336 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 9848 4125 9813 4126 9783 4080 9784
4090 9833 4097 9851
TIME...MOT...LOC 0031Z 206DEG 45KT 4098 9846 4092 9825 4095 9791
HAIL...0.88IN
WIND...60MPH
$$
Fay2 follow-up statements
633
WWUS53 KGID 170052
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
752 PM CDT TUE MAY 16 2017
NEC079-081-093-121-170115-
/O.CON.KGID.SV.W.0069.000000T0000Z-170517T0115Z/
Hamilton NE-Merrick NE-Howard NE-Hall NE-
752 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN HAMILTON...MERRICK...SOUTHEASTERN HOWARD AND
NORTHEASTERN HALL COUNTIES...
At 752 PM CDT, severe thunderstorms were located along a line
extending from near St. Libory to Archer to Hordville, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Central City, Palmer, Clarks, Chapman, Marquette, Hordville, St.
Libory and Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4121 9838 4125 9813 4126 9783 4093 9785
4095 9830 4101 9839
TIME...MOT...LOC 0052Z 205DEG 45KT 4111 9833 4115 9810 4108 9786
HAIL...0.88IN
WIND...60MPH
$$
Fay966
WWUS53 KGID 170101 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
801 PM CDT TUE MAY 16 2017
NEC079-081-093-121-170111-
/O.CAN.KGID.SV.W.0069.000000T0000Z-170517T0115Z/
Hamilton NE-Merrick NE-Howard NE-Hall NE-
801 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON...MERRICK...
SOUTHEASTERN HOWARD AND NORTHEASTERN HALL COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
south central and central Nebraska. A severe thunderstorm watch also
remains in effect until midnight CDT for central Nebraska.
LAT...LON 4121 9838 4125 9813 4126 9783 4093 9785
4095 9830 4101 9839
TIME...MOT...LOC 0059Z 206DEG 45KT 4119 9828 4123 9805 4116 9781
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 51 minutes earlier.
Area forecast discussion, May 16, 6:41 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 610 PM CDT Tue May 16 2017 SHRAs and TSRAs will be around through most of the period, although no attempt was made to time them beyond a couple of hours. Expect the line of strong thunderstorms near the NE/KS state lines to continue to lift north over the next hour or two. This will likely result in MVFR lower CIGS/VSBYS for a short period of time at both terminals. In addition...could see some very strong thunderstorm wind gust. Overnight...the chance for severe thunderstorms will diminish...but could continue to see brief MVFR conditions in passing SHRAs or TSRAs at either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 7:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 ENE HOLDREGE 40.45N 99.34W
05/16/2017 M67 MPH PHELPS NE AWOS
MEASURED AT AIRPORT.
&&
KELLEYSpecial weather statement, May 16, 7:04 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT TUE MAY 16 2017
NEZ076-086-170030-
Nuckolls NE-Clay NE-
704 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND NUCKOLLS
COUNTIES UNTIL 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deweese to near Oak to near Hardy.
Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Superior, Edgar, Nelson, Davenport, Hardy, Ruskin, Deweese, Oak, Ong,
Nora and Bostwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4001 9821 4018 9817 4032 9827 4033 9826
4040 9810 4040 9782 4035 9783 4034 9782
4000 9782
TIME...MOT...LOC 0004Z 204DEG 32KT 4034 9810 4027 9798 4008 9796
FayLocal storm report, May 16, 7:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 7 N FUNK 40.57N 99.27W
05/16/2017 M59 MPH PHELPS NE MESONET
&&
KELLEYSpecial weather statement, May 16, 7:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
715 PM CDT TUE MAY 16 2017
NEZ064-076-077-086-087-170045-
Thayer NE-Nuckolls NE-Clay NE-York NE-Fillmore NE-
715 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...EASTERN
NUCKOLLS...SOUTHERN YORK...FILLMORE AND THAYER COUNTIES UNTIL 745 PM
CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clay Center to near Davenport to near
Hardy. Movement was north at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Geneva, Hebron, Sutton, Clay Center, Deshler, Exeter, Fairmont,
Edgar, McCool Junction, Fairfield, Shickley, Davenport, Bruning,
Chester, Hardy, Grafton, Ruskin, Carleton, Byron and Oak.
This includes Interstate 80 between mile markers 356 and 363.
A severe thunderstorm watch remains in effect until midnight CDT for
south central and east central Nebraska.
LAT...LON 4000 9755 4001 9800 4050 9811 4066 9808
4070 9795 4070 9783 4074 9783 4087 9739
TIME...MOT...LOC 0015Z 178DEG 40KT 4049 9801 4027 9783 4006 9786
FayLocal storm report, May 16, 7:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 3 N JUNIATA 40.63N 98.52W
05/16/2017 M62 MPH ADAMS NE MESONET
&&
KELLEYLocal storm report, May 16, 7:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 2 W ROSELAND 40.47N 98.59W
05/16/2017 ADAMS NE EMERGENCY MNGR
GRAIN BIN IN ROAD AT HWY 74 AND BLADEN RD.
POWER POLE SNAPPED AS WELL. TIME EST FM
RADAR.
&&
KELLEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 42 min |
| May 16, 7:04 PM CDT | Special Weather Statement | GID | Nuckolls | 26 min |
| May 16, 7:15 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Thayer | 30 min |
| May 16, 7:45 PM CDT | Special Weather Statement | GID | Howard | 45 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 15 min |
| May 16, 11:22 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 38 min |
| May 16, 11:58 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 17, 1:02 AM CDT | Special Weather Statement | GID | Clay, Nuckolls | 43 min |
| May 17, 1:25 AM CDT | Special Weather Statement | GID | Hamilton, York | 50 min |
| May 17, 1:34 AM CDT | Special Weather Statement | GID | Fillmore, York | 41 min |
| May 17, 2:00 AM CDT | Special Weather Statement | GID | Polk | 45 min |
| May 17, 11:27 AM CDT | Areal Flood Warning | GID | Franklin, Harlan, Webster | 12 hr |
| May 17, 11:58 AM CDT | Special Weather Statement | GID | Thayer | 47 min |
| May 17, 12:02 PM CDT | Special Weather Statement | GID | Thayer | 43 min |
| May 17, 3:05 PM CDT | Flash Flood Watch | GID | Adams, Clay, Fillmore, Franklin, Hall, Hamilton and 9 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.